Menu Close

What is Acetaminophen and What is the max Dosage of Acetaminophen ?

Posted in Acetaminophen

What is Acetaminophen?

Acetaminophen is a pain reliever and a fever reducer. Acetaminophen is used to treat many conditions such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.  Acetaminophen may also be used for purposes not listed in this medication guide. Acetaminophen is an active ingredient in hundreds of over-the-counter (OTC) and prescription medicines. It relieves pain and fever. And, it is also combined with other active ingredients in medicines that treat allergy, cough, colds, flu, and sleeplessness.   In prescription medicines, acetaminophen is found with other active ingredients to treat moderate to severe pain. Acetaminophen can cause serious liver damage if more than directed is used.  The FDA has taken action to improve the safety of consumers when using acetaminophen.

Why is this medication prescribed?

Acetaminophen is used to relieve mild to moderate pain from headaches, muscle aches, menstrual periods, colds and sore throats, toothaches, backaches, and reactions to vaccinations (shots), and to reduce fever. Acetaminophen may also be used to relieve the pain of osteoarthritis (arthritis caused by the breakdown of the lining of the joints). Acetaminophen is in a class of medications called analgesics (pain relievers) and antipyretics (fever reducers). It works by changing the way the body senses pain and by cooling the body.

How should this medicine be used?

Acetaminophen comes as a tablet, chewable tablet, capsule, suspension or solution (liquid), extended-release (long-acting) tablet, and orally disintegrating tablet (tablet that dissolves quickly in the mouth), to take by mouth, with or without food. Acetaminophen also comes as a suppository to use rectally. Acetaminophen is available without a prescription, but your doctor may prescribe acetaminophen to treat certain conditions. Follow the directions on the package or prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand.

If you are giving acetaminophen to your child, read the package label carefully to make sure that it is the right product for the age of the child. Do not give children acetaminophen products that are made for adults. Some products for adults and older children may contain too much acetaminophen for a younger child. Check the package label to find out how much medication the child needs. If you know how much your child weighs, give the dose that matches that weight on the chart. If you don’t know your child’s weight, give the dose that matches your child’s age. Ask your child’s doctor if you don’t know how much medication to give your child.

Acetaminophen comes in combination with other medications to treat cough and cold symptoms. Ask your doctor or pharmacist for advice on which product is best for your symptoms. Check nonprescription cough and cold product labels carefully before using two or more products at the same time. These products may contain the same active ingredient(s) and taking them together could cause you to receive an overdose. This is especially important if you will be giving cough and cold medications to a child.

Swallow the extended-release tablets whole; do not split, chew, crush, or dissolve them.

Place the orally disintegrating tablet (‘Meltaways’) in your mouth and allow to dissolve or chew it before swallowing.

Shake the suspension well before each use to mix the medication evenly. Always use the measuring cup or syringe provided by the manufacturer to measure each dose of the solution or suspension. Do not switch dosing devices between different products; always use the device that comes in the product packaging.

To insert an acetaminophen suppository into the rectum, follow these steps:

  1. Remove the wrapper.
  2. Dip the tip of the suppository in water.
  3. Lie down on your left side and raise your right knee to your chest. (A left-handed person should lie on the right side and raise the left knee.)
  4. Using your finger, insert the suppository into the rectum, about 1/2 to 1 inch (1.25 to 2.5 centimeters) in infants and children and 1 inch (2.5 centimeters) in adults. Hold it in place for a few moments.
  5. Stand up after about 15 minutes. Wash your hands thoroughly and resume your normal activities.

Stop taking acetaminophen and call your doctor if your symptoms get worse, you develop new or unexpected symptoms, including redness or swelling, your pain lasts for more than 10 days, or your fever gets worse or lasts more than 3 days. Also stop giving acetaminophen to your child and call your child’s doctor if your child develops new symptoms, including redness or swelling, or your child’s pain lasts for longer than 5 days, or fever get worse or lasts longer than 3 days.

Do not give acetaminophen to a child who has a sore throat that is severe or does not go away, or that occurs along with fever, headache, rash, nausea, or vomiting. Call the child’s doctor right away, because these symptoms may be signs of a more serious condition.

Other uses for this medicine

Acetaminophen may also be used in combination with aspirin and caffeine to relieve the pain associated with migraine headache.

This medication is sometimes prescribed for other uses; ask your doctor or pharmacist for more information.

What special precautions should I follow?

Before taking acetaminophen,

  • tell your doctor and pharmacist if you are allergic to acetaminophen, any other medications, or any of the ingredients in the product. Ask your pharmacist or check the label on the package for a list of ingredients.
  • tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, or herbal products you are taking or plan to take. Be sure to mention anticoagulants (‘blood thinners’) such as warfarin (Coumadin); isoniazid (INH); certain medications for seizures including carbamazepine (Tegretol), phenobarbital, and phenytoin (Dilantin); medications for pain, fever, coughs, and colds; and phenothiazines (medications for mental illness and nausea). Your doctor may need to change the doses of your medications or monitor you carefully for side effects.
  • tell your doctor if you have ever developed a rash after taking acetaminophen.
  • tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking acetaminophen, call your doctor.
  • if you drink three or more alcoholic beverages every day, do not take acetaminophen. Ask your doctor or pharmacist about the safe use of alcoholic beverages while taking acetaminophen.
  • you should know that combination acetaminophen products for cough and colds that contain nasal decongestants, antihistamines, cough suppressants, and expectorants should not be used in children younger than 2 years of age. Use of these medications in young children can cause serious and life-threatening effects or death. In children 2 through 11 years of age, combination cough and cold products should be used carefully and only according to the directions on the label.
  • if you have phenylketonuria (PKU, an inherited condition in which a special diet must be followed to prevent mental retardation), you should know that some brands of acetaminophen chewable tablets may be sweetened with aspartame. a source of phenylalanine.

What is the Mechanism of Acetaminophen Action ?

Paracetamol (acetaminophen) is generally considered to be a weak inhibitor of the synthesis of prostaglandins (PGs). However, the in vivo effects of paracetamol are similar to those of the selective cyclooxygenase-2 (COX-2) inhibitors.

Paracetamol (acetaminophen) is generally considered to be a weak inhibitor of the synthesis of prostaglandins (PGs). However, the in vivo effects of paracetamol are similar to those of the selective cyclooxygenase-2 (COX-2) inhibitors.
300
Paracetamol also decreases PG concentrations in vivo, but, unlike the selective COX-2 inhibitors, paracetamol does not suppress the inflammation of rheumatoid arthritis. It does, however, decrease swelling after oral surgery in humans and suppresses inflammation in rats and mice.

acetaminophen Mechanism
acetaminophen Mechanism

Paracetamol is a weak inhibitor of PG synthesis of COX-1 and COX-2 in broken cell systems, but, by contrast, therapeutic concentrations of paracetamol inhibit PG synthesis in intact cells in vitro when the levels of the substrate arachidonic acid are low (less than about 5 mumol/L). When the levels of arachidonic acid are low, PGs are synthesized largely by COX-2 in cells that contain both COX-1 and COX-2.

Thus, the apparent selectivity of paracetamol may be due to inhibition of COX-2-dependent pathways that are proceeding at low rates. This hypothesis is consistent with the similar pharmacological effects of paracetamol and the selective COX-2 inhibitors. COX-3, a splice variant of COX-1, has been suggested to be the site of action of paracetamol, but genomic and kinetic analysis indicates that this selective interaction is unlikely to be clinically relevant.

There is considerable evidence that the analgesic effect of paracetamol is central and is due to activation of descending serotonergic pathways, but its primary site of action may still be inhibition of PG synthesis. The action of paracetamol at a molecular level is unclear but could be related to the production of reactive metabolites by the peroxidase function of COX-2, which could deplete glutathione, a cofactor of enzymes such as PGE synthase.

Acetaminophen is thought to act primarily in the CNS, increasing the pain threshold by inhibiting both isoforms of cyclooxygenase, COX-1, COX-2, and COX-3 enzymes involved in prostaglandin (PG) synthesis. Unlike NSAIDs, acetaminophen does not inhibit cyclooxygenase in peripheral tissues and, thus, has no peripheral anti-inflammatory affects.

While aspirin acts as an irreversible inhibitor of COX and directly blocks the enzyme’s active site, studies have found that acetaminophen indirectly blocks COX, and that this blockade is ineffective in the presence of peroxides. This might explain why acetaminophen is effective in the central nervous system and in endothelial cells but not in platelets and immune cells which have high levels of peroxides. Studies also report data suggesting that acetaminophen selectively blocks a variant of the COX enzyme that is different from the known variants COX-1 and COX-2.

See also  Gout Pain Relief Tips and How Common is Gout?

This enzyme is now referred to as COX-3. Its exact mechanism of action is still poorly understood, but future research may provide further insight into how it works. The antipyretic properties of acetaminophen are likely due to direct effects on the heat-regulating centres of the hypothalamus resulting in peripheral vasodilation, sweating and hence heat dissipation.

What are the uses for acetaminophen?

Acetaminophen is used for the relief of fever as well as aches and pains associated with many conditions. Acetaminophen relieves pain in mild arthritis but has no effect on the underlying inflammation, redness, and swelling of the joint. If the pain is not due to inflammation, acetaminophen is as effective as aspirin.

Acetaminophen is as effective as the non-steroidal anti-inflammatory drug ibuprofen (Motrin) in relieving the pain of osteoarthritis of the knee. Unless directed by a physician, acetaminophen should not be used for longer than 10 days.

What special dietary instructions should I follow?

Unless your doctor tells you otherwise, continue your normal diet.

What should I do if I forget a dose?

This medication is usually taken as needed. If your doctor has told you to take acetaminophen regularly, take the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed one.

What side effects can this medication cause?

Acetaminophen may cause side effects.

Some side effects can be serious. If you experience any of the following symptoms, stop taking acetaminophen and call your doctor immediately or get emergency medical attention:

  • red, peeling or blistering skin
  • rash
  • hives
  • itching
  • swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles, or lower legs
  • hoarseness
  • difficulty breathing or swallowing

Acetaminophen may cause other side effects. Call your doctor if you have any unusual problems while you are taking this medication.

If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration’s (FDA) MedWatch Adverse Event Reporting program online (http://www.fda.gov/Safety/MedWatch) or by phone (1-800-332-1088).

Never Overdose Acetaminophen

Taking too much acetaminophen can cause liver damage, sometimes serious enough to require liver transplantation or cause death. You might accidentally take too much acetaminophen if you do not follow the directions on the prescription or package label carefully, or if you take more than one product that contains acetaminophen.

To be sure that you take acetaminophen safely, you should

  • not take more than one product that contains acetaminophen at a time. Read the labels of all the prescription and nonprescription medications you are taking to see if they contain acetaminophen. Be aware that abbreviations such as APAP, AC, Acetaminophen, Acetaminoph, Acetaminop, Acetamin, or Acetam. may be written on the label in place of the word acetaminophen. Ask your doctor or pharmacist if you don’t know if a medication that you are taking contains acetaminophen.
  • take acetaminophen exactly as directed on the prescription or package label. Do not take more acetaminophen or take it more often than directed, even if you still have fever or pain. Ask your doctor or pharmacist if you do not know how much medication to take or how often to take your medication. Call your doctor if you still have pain or fever after taking your medication as directed.
  • be aware that you should not take more than 4000 mg of acetaminophen per day. If you need to take more than one product that contains acetaminophen, it may be difficult for you to calculate the total amount of acetaminophen you are taking. Ask your doctor or pharmacist to help you.
  • tell your doctor if you have or have ever had liver disease.
  • not take acetaminophen if you drink three or more alcoholic drinks every day. Talk to your doctor about the safe use of alcohol while you are taking acetaminophen.
  • stop taking your medication and call your doctor right away if you think you have taken too much acetaminophen, even if you feel well.

Talk to your pharmacist or doctor if you have questions about the safe use of acetaminophen or acetaminophen-containing products.

Basic Guidelines for Safe Acetaminophen Usage

Acetaminophen serves as a means to manage pain and fever; however, it does not possess the inflammation-reducing properties seen in aspirin and other commonly used nonsteroidal anti-inflammatory drugs (NSAIDs) like ibuprofen (Advil, Motrin, generics) and naproxen (Aleve, generics). A distinctive advantage of acetaminophen is its gentle effect on the stomach and intestinal lining, making it a viable option for individuals unable to tolerate NSAIDs. For older adults dealing with chronic pain, acetaminophen plays a pivotal role in their pain management.

Nevertheless, it’s crucial to note that acetaminophen comes with a narrower safety margin compared to ibuprofen and naproxen. While NSAIDs can also pose health risks in excessive amounts, it generally takes a larger quantity to reach a perilous overdose. On the other hand, taking an excessive quantity of acetaminophen can lead to liver damage, potentially resulting in the need for a liver transplant or even fatalities.

In a typical dosage, most of the acetaminophen is metabolized by the body and eliminated through urine. However, a portion of the drug transforms into a byproduct that proves harmful to the liver. Should you consume too much acetaminophen, whether in a single instance or over several days, an excessive accumulation of this toxin can surpass the body’s capacity to detoxify it.

For the average healthy adult, it is generally advised not to exceed a daily dosage of 4,000 milligrams (mg) from all sources. Nevertheless, it’s essential to be aware that, for certain individuals, doses approaching the 4,000 mg daily threshold for adults can still be potentially harmful to the liver. Consequently, it is safest to consume only the necessary amount of acetaminophen and avoid surpassing 3,000 mg per day whenever possible, especially if you use acetaminophen frequently.

Maintaining Safe Acetaminophen Usage

If you ever find yourself uncertain about the appropriate acetaminophen dosage for your age, body size, or health condition, it is crucial to engage in a discussion with your healthcare provider or pharmacist. Here are some general precautions to prevent accidental acetaminophen overdose:

  1. Check Cold and Flu Remedies: Be mindful of over-the-counter cough, cold, or flu products. Examine the product label to determine if it contains acetaminophen.
  2. Familiarize Yourself with Milligrams: Different acetaminophen products available without a prescription may have varying dosages, such as 325, 500, or 650 milligrams per pill. Exercise extra caution when using 500 or 650 milligram pills.
  3. Adhere to Recommended Dosages: Resist the urge to exceed the recommended dosage of acetaminophen. Individuals with smaller body sizes should aim for the lower end of the recommended dose range, which is 3,000 milligrams.
  4. Moderate Alcohol Consumption: Alcohol consumption prompts the liver to convert a greater amount of acetaminophen into toxic byproducts. Therefore, when using acetaminophen, men should not exceed two standard drinks per day, while women should limit themselves to one drink per day.
  5. Be Aware of Medication Interactions: Consult your healthcare provider or pharmacist regarding potential interactions between acetaminophen and any prescription medications you may be taking. This step ensures your safety and helps prevent adverse effects.

Remember, it’s always better to err on the side of caution when using acetaminophen, as exceeding recommended limits can have serious health consequences, especially for your liver.

What should I know about storage and disposal of this medication?

Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature and away from excess heat and moisture (not in the bathroom).

Unneeded medications should be disposed of in special ways to ensure that pets, children, and other people cannot consume them. However, you should not flush this medication down the toilet. Instead, the best way to dispose of your medication is through a medicine take-back program. Talk to your pharmacist or contact your local garbage/recycling department to learn about take-back programs in your community. See the FDA’s Safe Disposal of Medicines website (http://goo.gl/c4Rm4p) for more information if you do not have access to a take-back program.

It is important to keep all medication out of sight and reach of children as many containers (such as weekly pill minders and those for eye drops, creams, patches, and inhalers) are not child-resistant and young children can open them easily. To protect young children from poisoning, always lock safety caps and immediately place the medication in a safe location – one that is up and away and out of their sight and reach. http://www.upandaway.org

In case of emergency/overdose

In case of overdose, call the poison control helpline at 1-800-222-1222. Information is also available online at https://www.poisonhelp.org/help. If the victim has collapsed, had a seizure, has trouble breathing, or can’t be awakened, immediately call emergency services at 911.

If someone takes more than the recommended dose of acetaminophen, get medical help immediately, even if the person does not have any symptoms. Symptoms of overdose may include the following:

  • nausea
  • vomiting
  • loss of appetite
  • sweating
  • extreme tiredness
  • unusual bleeding or bruising
  • pain in the upper right part of the stomach
  • yellowing of the skin or eyes
  • flu-like symptoms

What other information should I know?

Before having any laboratory test, tell your doctor and the laboratory personnel that you are taking acetaminophen.

Ask your pharmacist any questions you have about acetaminophen.

See also  Fioricet Overdose Symptoms and How to Treat Fioricet Overdose ?

It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.

Brand names

  • Acephen Rectal Suppository®
  • Feverall Rectal Suppository®
  • Mapap Rectal Suppository®
  • Neopap Supprettes Rectal Suppository®
  • Uniserts Rectal Suppository®
  • Aceta®
  • Actamin®
  • Adprin B®
  • Anacin®
  • Apacet®
  • Apara®
  • Apra®
  • Conacetol®
  • Dolono®
  • Feverall®
  • Genapap®
  • Genebs®
  • Gericet®
  • Halenol®
  • Infantaire®
  • Liquiprin®
  • Lopap®
  • Mapap®
  • Mardol®
  • Masophen®
  • Meda Cap®
  • Pain-Eze®
  • Panadol®
  • Panex®
  • Paramol®
  • Pediapap®
  • Q-Pap®
  • Redutemp®
  • Ridenol®
  • Silapap®
  • S-T Febrol®
  • Tactinal®
  • Tempra®
  • T-Panol®
  • Tycolene®
  • Tylenol®
  • Tylophen®
  • Uni-Ace®
  • Vitapap®

Brand names of combination products

  • Aceta-Gesic® (containing Acetaminophen, Phenyltoloxamine)
  • Actifed Plus® (containing Acetaminophen, Pseudoephedrine, Triprolidine)
  • Acuflex® (containing Acetaminophen, Phenyltoloxamine)§
  • Ali Flex® (containing Acetaminophen, Phenyltoloxamine)§
  • Alka-Seltzer Plus Cold & Sinus® (containing Acetaminophen, Phenylephrine)
  • Allay® (containing Acetaminophen, Hydrocodone)
  • Alpain® (containing Acetaminophen, Phenyltoloxamine)§
  • Anabar® (containing Acetaminophen, Phenyltoloxamine, Salicylamide)§
  • Anacin® (containing Acetaminophen, Aspirin, Caffeine)
  • Anexsia® (containing Acetaminophen, Hydrocodone)
  • Anolor DH5® (containing Acetaminophen, Hydrocodone)
  • Apapgesic® (containing Acetaminophen, Phenyltoloxamine)§
  • Axocet® (containing Acetaminophen, Butalbital)
  • Backprin® (containing Acetaminophen, Caffeine, Magnesium Salicylate)
  • Bancap HC® (containing Acetaminophen, Hydrocodone)
  • Bucet® (containing Acetaminophen, Butalbital)
  • Butapap® (containing Acetaminophen, Butalbital)
  • Butex Forte® (containing Acetaminophen, Butalbital)
  • Cafgesic® (containing Acetaminophen, Caffeine, Phenyltoloxamine, Salicylamide)§
  • Cephadyn® (containing Acetaminophen, Butalbital)
  • Ceta Plus® (containing Acetaminophen, Hydrocodone)
  • Cetazone T® (containing Acetaminophen, Phenyltoloxamine, Salicylamide)§
  • Co-Apap® (containing Acetaminophen, Chlorpheniramine, Dextromethorphan, Pseudoephedrine)
  • Codimal® (containing Acetaminophen, Chlorpheniramine, Pseudoephedrine)
  • Co-Gesic® (containing Acetaminophen, Hydrocodone)
  • Combiflex® (containing Acetaminophen, Caffeine, Phenyltoloxamine, Salicylamide)§
  • Comtrex Cold and Cough® (containing Acetaminophen, Dextromethorphan, Phenylephrine)
  • Contac Sinus® (containing Acetaminophen, Pseudoephedrine)
  • Coricidin® (containing Acetaminophen, Chlorpheniramine)
  • Dayquil® (containing Acetaminophen, Dextromethorphan, Pseudoephedrine)
  • Dimetapp Cold And Fever® (containing Acetaminophen, Brompheniramine, Pseudoephedrine)
  • Dolacet® (containing Acetaminophen, Hydrocodone)
  • Dolagesic® (containing Acetaminophen, Hydrocodone)
  • Dolgic® (containing Acetaminophen, Butalbital)
  • Dologesic® (containing Acetaminophen, Phenyltoloxamine)§
  • Dolorex Forte® (containing Acetaminophen, Hydrocodone)
  • Dristan Cold Non-Drowsy® (containing Acetaminophen, Pseudoephedrine)
  • Drixoral Sinus® (containing Acetaminophen, Dexbrompheniramine, Pseudoephedrine Extended Release Tablet)
  • Dryphen® (containing Acetaminophen, Chlorpheniramine, Phenylephrine)
  • DuoCet® (containing Acetaminophen, Hydrocodone)
  • Duogesic® (containing Acetaminophen, Phenyltoloxamine)§
  • Durabac® (containing Acetaminophen, Caffeine, Phenyltoloxamine, Salicylamide)§
  • Durabac Forte® (containing Acetaminophen, Caffeine, Magnesium Salicylate, Phenyltoloxamine)§
  • Duraflu® (containing Acetaminophen, Dextromethorphan, Guaifenesin, Pseudoephedrine)
  • Duratuss A® (containing Acetaminophen, Guaifenesin, Phenylephrine)
  • Emagrin Forte® (containing Acetaminophen, Caffeine, Guaifenesin, Phenylephrine)
  • Endocet® (containing Acetaminophen, Oxycodone)
  • Excedrin® (containing Acetaminophen, Aspirin, Caffeine)
  • Excedrin Back & Body® (containing Acetaminophen, Aspirin)
  • Excedrin PM® (containing Acetaminophen, Diphenhydramine)
  • Flextra® (containing Acetaminophen, Phenyltoloxamine)§
  • Frenadol® (containing Acetaminophen, Salicylamide)
  • Genace® (containing Acetaminophen, Aspirin, Caffeine)
  • Genasec® (containing Acetaminophen, Phenyltoloxamine)§
  • Gendecon® (containing Acetaminophen, Chlorpheniramine, Phenylephrine)
  • Goody’s Extra Strength® (containing Acetaminophen, Aspirin, Caffeine)
  • Goody’s PM® (containing Acetaminophen, Diphenhydramine)
  • Hycet® (containing Acetaminophen, Hydrocodone)
  • Hycomed® (containing Acetaminophen, Hydrocodone)
  • Hycomine Compound® (containing Acetaminophen, Caffeine, Chlorpheniramine, Hydrocodone, Phenylephrine)
  • Hydrocet® (containing Acetaminophen, Hydrocodone)
  • Hydrogesic® (containing Acetaminophen, Hydrocodone)
  • Hyflex® (containing Acetaminophen, Phenyltoloxamine)§
  • Hy-Phen® (containing Acetaminophen, Hydrocodone)
  • Kolephrin® (containing Acetaminophen, Chlorpheniramine, Pseudoephedrine)
  • Levacet® (containing Acetaminophen, Aspirin, Caffeine, Salicylamide)
  • Liquicet® (containing Acetaminophen, Hydrocodone)
  • Lobac® (containing Acetaminophen, Phenyltoloxamine, Salicylamide)§
  • Lorcet® (containing Acetaminophen, Hydrocodone)
  • Lorsin® (containing Acetaminophen, Chlorpheniramine, Pseudoephedrine)
  • Lortab® (containing Acetaminophen, Hydrocodone)
  • Lurline PMS® (containing Acetaminophen, Pamabrom, Vitamin B6)
  • Lynox® (containing Acetaminophen, Oxycodone)
  • Magnacet® (containing Acetaminophen, Oxycodone)
  • Major-gesic® (containing Acetaminophen, Phenyltoloxamine)§
  • Margesic-H® (containing Acetaminophen, Hydrocodone)
  • Marten-Tab® (containing Acetaminophen, Butalbital)
  • Masophen PM® (containing Acetaminophen, Diphenhydramine)
  • Maxidone® (containing Acetaminophen, Hydrocodone)
  • Maxiflu DM® (containing Acetaminophen, Dextromethorphan, Guaifenesin, Pseudoephedrine)
  • Midol PMS® (containing Acetaminophen, Pamabrom, Pyrilamine)
  • Migralam® (containing Acetaminophen, Caffeine, Isometheptene)
  • MigraTen® (containing Acetaminophen, Caffeine, Isometheptene)
  • Migrend® (containing Acetaminophen, Caffeine, Isometheptene)
  • Narvox® (containing Acetaminophen, Oxycodone)
  • Norco® (containing Acetaminophen, Hydrocodone)
  • Novagesic® (containing Acetaminophen, Phenyltoloxamine)§
  • NyCair® (containing Acetaminophen, Dextromethorphan, Doxylamine, Pseudoephedrine)
  • NyQuil Cold/Flu Relief® (containing Acetaminophen, Dextromethorphan, Doxylamine)
  • Oncet® (containing Acetaminophen, Hydrocodone)
  • Ornex® (containing Acetaminophen, Pseudoephedrine)
  • Pamprin® (containing Acetaminophen, Pamabrom, Pyrilamine)
  • Panacet® (containing Acetaminophen, Hydrocodone)
  • Panlor® (containing Acetaminophen, Hydrocodone)
  • Panritis Forte® (containing Acetaminophen, Salicylamide)
  • Percocet® (containing Acetaminophen, Oxycodone)
  • Percogesic® (containing Acetaminophen, Phenyltoloxamine)
  • Perisine® (containing Acetaminophen, Phenyltoloxamine)§
  • Perloxx® (containing Acetaminophen, Oxycodone)
  • Phenagesic® (containing Acetaminophen, Phenyltoloxamine)§
  • Phenapap® (containing Acetaminophen, Pseudoephedrine)
  • Phenflu DM® (containing Acetaminophen, Dextromethorphan, Guaifenesin, Phenylephrine)
  • Phenylgesic® (containing Acetaminophen, Phenyltoloxamine)§
  • Phlemgesic® (containing Acetaminophen, Dextromethorphan, Guaifenesin, Pseudoephedrine)
  • Phrenilin® (containing Acetaminophen, Butalbital)
  • Polygesic® (containing Acetaminophen, Hydrocodone)
  • Premesyn PMS® (containing Acetaminophen, Pamabrom, Pyrilamine)
  • Primlev® (containing Acetaminophen, Oxycodone)
  • Procet® (containing Acetaminophen, Hydrocodone)
  • Prodrin® (containing Acetaminophen, Caffeine, Isometheptene)
  • Promacet® (containing Acetaminophen, Butalbital)
  • Prominol® (containing Acetaminophen, Butalbital)
  • Protid® (containing Acetaminophen, Chlorpheniramine, Phenylephrine)
  • Q-Gesic® (containing Acetaminophen, Phenyltoloxamine)§
  • Relagesic® (containing Acetaminophen, Phenyltoloxamine)§
  • Repan CF® (containing Acetaminophen, Butalbital)
  • Rhinoflex® (containing Acetaminophen, Phenyltoloxamine)§
  • Rhinogesic® (containing Acetaminophen, Chlorpheniramine, Phenylephrine, Salicylamide)
  • Robitussin Cold Cough and Flu® (containing Acetaminophen, Dextromethorphan, Guaifenesin, Pseudoephedrine)
  • Roxicet® (containing Acetaminophen, Oxycodone)
  • Saleto® (containing Acetaminophen, Aspirin, Caffeine, Salicylamide)
  • Sedapap® (containing Acetaminophen, Butalbital)
  • Simplet® (containing Acetaminophen, Chlorpheniramine, Pseudoephedrine)
  • Sinarest® (containing Acetaminophen, Chlorpheniramine, Pseudoephedrine)
  • Sine-Aid® (containing Acetaminophen, Pseudoephedrine)
  • Sine-Off Sinus and Cold® (containing Acetaminophen, Chlorpheniramine, Phenylephrine)
  • Singlet® (containing Acetaminophen, Chlorpheniramine, Pseudoephedrine)
  • Sinumed® (containing Acetaminophen, Chlorpheniramine, Pseudoephedrine)
  • Sinus Aid® (containing Acetaminophen, Pseudoephedrine)
  • Sinutab® (containing Acetaminophen, Pseudoephedrine)
  • Sominex Pain Relief® (containing Acetaminophen, Diphenhydramine)
  • Staflex® (containing Acetaminophen, Phenyltoloxamine)§
  • Stagesic® (containing Acetaminophen, Hydrocodone)
  • Sudafed PE Cold & Cough® (containing Acetaminophen, Dextromethorphan, Guaifenesin, Phenylephrine)
  • Sudafed PE Sinus Headache® (containing Acetaminophen, Phenylephrine)
  • Sudogest® (containing Acetaminophen, Pseudoephedrine)
  • Supac® (containing Acetaminophen, Aspirin, Caffeine)
  • Suphedrin Sinus® (containing Acetaminophen, Pseudoephedrine)
  • Talacen® (containing Acetaminophen, Pentazocine)
  • Tavist Allergy/Sinus/Headache® (containing Acetaminophen, Clemastine, Pseudoephedrine)
  • Tavist Sinus® (containing Acetaminophen, Pseudoephedrine)
  • Taxadone® (containing Acetaminophen, Oxycodone)
  • Tencon® (containing Acetaminophen, Butalbital)
  • T-Gesic® (containing Acetaminophen, Hydrocodone)
  • Theraflu Sore Throat® (containing Acetaminophen, Chlorpheniramine, Pseudoephedrine)
  • Triaminic Cold And Fever® (containing Acetaminophen, Chlorpheniramine, Dextromethorphan, Pseudoephedrine)
  • Triaprin® (containing Acetaminophen, Butalbital)
  • Tricom® (containing Acetaminophen, Chlorpheniramine, Pseudoephedrine)
  • Tylefon® (containing Acetaminophen, Chlorzoxazone)
  • Tylenol Cold® (containing Acetaminophen, Dextromethorphan, Pseudoephedrine)
  • Tylox® (containing Acetaminophen, Oxycodone)
  • Ugesic® (containing Acetaminophen, Hydrocodone)
  • Ultracet® (containing Acetaminophen, Tramadol)
  • Uni-Case® (containing Acetaminophen, Aspirin, Caffeine)
  • Uni-Perr® (containing Acetaminophen, Phenyltoloxamine)§
  • Unisom With Pain Relief® (containing Acetaminophen, Diphenhydramine)
  • Valorin Extra® (containing Acetaminophen, Caffeine)
  • Vanacet® (containing Acetaminophen, Hydrocodone)
  • Vanquish® (containing Acetaminophen, Aspirin, Caffeine)
  • Vendone® (containing Acetaminophen, Hydrocodone)
  • Vicks 44 Cold, Flu and Cough® (containing Acetaminophen, Chlorpheniramine, Dextromethorphan, Pseudoephedrine)
  • Vicodin® (containing Acetaminophen, Hydrocodone)
  • Vidone® (containing Acetaminophen, Hydrocodone)
  • Vistra® (containing Acetaminophen, Phenyltoloxamine)§
  • Vitoxapap® (containing Acetaminophen, Phenyltoloxamine)§
  • Xodol® (containing Acetaminophen, Hydrocodone)
  • Xolox® (containing Acetaminophen, Oxycodone)
  • Zamicet® (containing Acetaminophen, Hydrocodone)
  • Zflex® (containing Acetaminophen, Phenyltoloxamine)§
  • Zgesic® (containing Acetaminophen, Phenyltoloxamine)§
  • Zydone® (containing Acetaminophen, Hydrocodone)

Other names

  • APAP
  • N-acetyl-para-aminophenol
  • Paracetamol

These products are not currently approved by the FDA for safety, effectiveness, and quality. Federal law generally requires that prescription drugs in the U.S. be shown to be both safe and effective prior to marketing. Please see the FDA website for more information on unapproved drugs (http://www.fda.gov/AboutFDA/Transparency/Basics/ucm213030.htm) and the approval process (http://www.fda.gov/Drugs/ResourcesForYou/Consumers/ucm054420.htm).

How should I take acetaminophen?

Use acetaminophen exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

Measure liquid medicine with a special dose-measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

If you are treating a child, use a pediatric form of acetaminophen. Use only the special dose-measuring dropper or oral syringe that comes with the specific pediatric form you are using. Carefully follow the dosing directions on the medicine label.

Acetaminophen made for infants is available in two different dose concentrations, and each concentration comes with its own medicine dropper or oral syringe. These dosing devices are not equal between the different concentrations. Using the wrong device may cause you to give your child an overdose of acetaminophen. Never mix and match dosing devices between infant formulations of acetaminophen.

You may need to shake the liquid before each use. Follow the directions on the medicine label.

The chewable tablet must be chewed thoroughly before you swallow it.

Make sure your hands are dry when handling the acetaminophen disintegrating tablet. Place the tablet on your tongue. It will begin to dissolve right away. Do not swallow the tablet whole. Allow it to dissolve in your mouth without chewing.

To use the acetaminophen effervescent granules, dissolve one packet of the granules in at least 4 ounces of water. Stir this mixture and drink all of it right away. To make sure you get the entire dose, add a little more water to the same glass, swirl gently and drink right away.

Stop taking acetaminophen and call your doctor if:

you still have a fever after 3 days of use;
you still have pain after 7 days of use (or 5 days if treating a child);
you have a skin rash, ongoing headache, or any redness or swelling; or
if your symptoms get worse, or if you have any new symptoms.
This medication can cause unusual results with certain lab tests for glucose (sugar) in the urine. Tell any doctor who treats you that you are using acetaminophen.

See also  Side Effects of Butalbital-containing Medicines used for Migraines

Store at room temperature away from heat and moisture.

What should I avoid?

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Acetaminophen dosing information

Usual Adult Dose for Fever:

IV:
Adults and adolescents weighing 50 kg and over: 1000 mg every 6 hours or 650 mg every 4 hours, with a maximum single dose of 1000 mg, a minimum dosing interval of 4 hours, and a maximum daily dose of acetaminophen of 4000 mg per day.
Adults and adolescents weighing under 50 kg: 15 mg/kg every 6 hours or 12.5 mg/kg every 4 hours, with a maximum single dose of 15 mg/kg, a minimum dosing interval of 4 hours, and a maximum daily dose of acetaminophen of 75 mg/kg per day.

Orally or Rectally:
General Dosing Guidelines: 325 to 650 mg every 4 to 6 hours or 1000 mg every 6 to 8 hours

No dose adjustment is required when converting between oral and IV acetaminophen dosing in adults and adolescents. The maximum daily dose of acetaminophen is based on all routes of administration
(i.e. intravenous, oral, and rectal) and all products containing acetaminophen.

Usual Adult Dose for Pain:

IV:
Adults and adolescents weighing 50 kg and over: 1000 mg every 6 hours or 650 mg every 4 hours, with a maximum single dose of 1000 mg, a minimum dosing interval of 4 hours, and a maximum daily dose of acetaminophen of 4000 mg per day.
Adults and adolescents weighing under 50 kg: 15 mg/kg every 6 hours or 12.5 mg/kg every 4 hours, with a maximum single dose of 15 mg/kg, a minimum dosing interval of 4 hours, and a maximum daily dose of acetaminophen of 75 mg/kg per day.

Orally or Rectally:
General Dosing Guidelines: 325 to 650 mg every 4 to 6 hours or 1000 mg every 6 to 8 hours

No dose adjustment is required when converting between oral and IV acetaminophen dosing in adults and adolescents. The maximum daily dose of acetaminophen is based on all routes of administration
(i.e. intravenous, oral, and rectal) and all products containing acetaminophen.

Usual Pediatric Dose for Fever:

Preterm neonates 28 to 32 weeks:
IV loading dose: 20 mg/kg followed by 10 mg/kg/dose every 12 hours
Oral: 10 to 12 mg/kg/dose every 6 to 8 hours
Maximum oral daily dose: 40 mg/kg/day
Rectal: 20 mg/kg/dose every 12 hours
Maximum rectal daily dose: 40 mg/kg/day

Preterm neonates 32 to 37 weeks and term neonates less than 10 days:
IV loading dose: 20 mg/kg followed by 10 mg/kg/dose every 6 hours
Oral: 10 to 15 mg/kg/dose every 6 hours
Maximum daily dose: 60 mg/kg/day
Rectal: Loading dose: 30 mg/kg; then 15 mg/kg/dose every 8 hours
Maximum daily dose: 60 mg/kg/day

Term neonates greater than or equal to 10 days:
IV loading dose: 20 mg/kg followed by 10 mg/kg/dose every 6 hours
Oral: 10 to 15 mg/kg/dose every 4 to 6 hours
Maximum daily dose: 90 mg/kg/day
Rectal: Loading dose: 30 mg/kg; then 20 mg/kg/dose every 6 to 8 hours
Maximum daily dose: 90 mg/kg/day

Infants and Children:

IV: Less than 2 years: 7.5 to 15 mg/kg/dose every 6 hours
Maximum daily dose: 60 mg/kg/day
IV: 2 to 12 years: 15 mg/kg every 6 hours or 12.5 mg/kg every 4 hours
Maximum single dose 15 mg/kg
Maximum total daily dose: 75 mg/kg/day not to exceed 3750 mg/day
Oral: 10 to 15 mg/kg/dose every 4 to 6 hours as needed; do not exceed 5 doses in 24 hours
Alternatively, the manufacturer lists the following recommended doses:
2.7 to 5.3 kg or 6 to 11 pounds: 0 to 3 months: 40 mg
5.4 to 8.1 kg or 12 to 17 pounds: 4 to 11 months: 80 mg
8.2 to 10.8 kg or 18 to 23 pounds: 1 to 2 years: 120 mg
10.9 to 16.3 kg or 24 to 35 pounds: 2 to 3 years: 160 mg
16.4 to 21.7 kg or 36 to 47 pounds: 4 to 5 years: 240 mg
21.8 to 27.2 kg or 48 to 59 pounds: 6 to 8 years: 320 mg
27.3 to 32.6 kg or 60 to 71 pounds: 9 to 10 years: 400 mg
32.7 to 43.2 kg or 72 to 95 pounds: 11 years: 480 mg
The manufacturer recommends the use of weight to select the dose as the preferred method. If weight is not available, then age may be used.
Rectal: 10 to 20 mg/kg/dose every 4 to 6 hours as needed (Although the perioperative use of high dose rectal acetaminophen (e.g., 25 to 45 mg/kg/dose) has been investigated in several studies, its routine use remains controversial; optimal doses and dosing frequency to ensure efficacy and safety have not yet been established; further studies are needed).

Children greater than or equal to 12 years:

IV: Less than 50 kg: 15 mg/kg every 6 hours or 12.5 mg/kg every 4 hours
Maximum single dose: 750 mg/dose
Maximum total daily dose: 75 mg/kg/day (less than or equal to 3750 mg/day)
IV: Greater than or equal to 50 kg: 650 mg every 4 hours or 1000 mg every 6 hours
Maximum single dose: 1000 mg/dose
Maximum total daily dose: 4000 mg/day
Oral or Rectal: 325 to 650 mg every 4 to 6 hours or 1,000 mg 3 to 4 times daily
Maximum daily dose: 4000 mg/day

Usual Pediatric Dose for Pain:

Preterm neonates 28 to 32 weeks:
IV loading dose: 20 mg/kg followed by 10 mg/kg/dose every 12 hours
Oral: 10 to 12 mg/kg/dose every 6 to 8 hours
Maximum oral daily dose: 40 mg/kg/day
Rectal: 20 mg/kg/dose every 12 hours
Maximum rectal daily dose: 40 mg/kg/day

Preterm neonates 32 to 37 weeks and term neonates less than 10 days:
IV loading dose: 20 mg/kg followed by 10 mg/kg/dose every 6 hours
Oral: 10 to 15 mg/kg/dose every 6 hours
Maximum daily dose: 60 mg/kg/day
Rectal: Loading dose: 30 mg/kg; then 15 mg/kg/dose every 8 hours
Maximum daily dose: 60 mg/kg/day

Term neonates greater than or equal to 10 days:
IV loading dose: 20 mg/kg followed by 10 mg/kg/dose every 6 hours
Oral: 10 to 15 mg/kg/dose every 4 to 6 hours
Maximum daily dose: 90 mg/kg/day
Rectal: Loading dose: 30 mg/kg; then 20 mg/kg/dose every 6 to 8 hours
Maximum daily dose: 90 mg/kg/day

Infants and Children:

IV: Less than 2 years: 7.5 to 15 mg/kg/dose every 6 hours
Maximum daily dose: 60 mg/kg/day
IV: 2 to 12 years: 15 mg/kg every 6 hours or 12.5 mg/kg every 4 hours
Maximum single dose 15 mg/kg
Maximum total daily dose: 75 mg/kg/day not to exceed 3750 mg/day
Oral: 10 to 15 mg/kg/dose every 4 to 6 hours as needed; do not exceed 5 doses in 24 hours
Alternatively, the manufacturer lists the following recommended doses:
2.7 to 5.3 kg or 6 to 11 pounds: 0 to 3 months: 40 mg
5.4 to 8.1 kg or 12 to 17 pounds: 4 to 11 months: 80 mg
8.2 to 10.8 kg or 18 to 23 pounds: 1 to 2 years: 120 mg
10.9 to 16.3 kg or 24 to 35 pounds: 2 to 3 years: 160 mg
16.4 to 21.7 kg or 36 to 47 pounds: 4 to 5 years: 240 mg
21.8 to 27.2 kg or 48 to 59 pounds: 6 to 8 years: 320 mg
27.3 to 32.6 kg or 60 to 71 pounds: 9 to 10 years: 400 mg
32.7 to 43.2 kg or 72 to 95 pounds: 11 years: 480 mg

The manufacturer recommends the use of weight to select the dose as the preferred method. If weight is not available, then age may be used.
Rectal: 10 to 20 mg/kg/dose every 4 to 6 hours as needed (Although the perioperative use of high dose rectal acetaminophen (e.g., 25 to 45 mg/kg/dose) has been investigated in several studies, its routine use remains controversial; optimal doses and dosing frequency to ensure efficacy and safety have not yet been established; further studies are needed).

Children greater than or equal to 12 years:

IV: Less than 50 kg: 15 mg/kg every 6 hours or 12.5 mg/kg every 4 hours
Maximum single dose: 750 mg/dose
Maximum total daily dose: 75 mg/kg/day (less than or equal to 3750 mg/day)
IV: Greater than or equal to 50 kg: 650 mg every 4 hours or 1000 mg every 6 hours
Maximum single dose: 1000 mg/dose
Maximum total daily dose: 4000 mg/day
Oral or Rectal: 325 to 650 mg every 4 to 6 hours or 1,000 mg 3 to 4 times daily
Maximum daily dose: 4000 mg/day

How much should you worry?

Tens of thousands of people become ill every year from taking too much acetaminophen. In a smaller number of cases—several hundred per year—it leads to death. But it need not happen to you. “Read the labels and stick to the guidelines,” Dr. Lai Becker advises.

Acetaminophen: How much can you take safely?

325 mg 500 mg 650 mg extended release
Take how many pills at a time? 1 or 2 1 or 2 1 or 2
Take how often? Every 4 to 6 hours Every 4 to 6 hours Every 8 hours
Safest maximum daily dose

for most adults

8 pills 6 pills 4 pills
Never take more than this in a 24-hour period 12 pills (3900 mg) 8 pills (4000 mg) 6 pills (3900 mg)

The maximum daily dose for a healthy adult who weighs at least 150 pounds is 4,000 milligrams (mg). However, in some people, taking the maximum daily dose for extended periods can seriously damage the liver. It’s best to take the lowest dose necessary and stay closer to 3,000 mg per day as your maximum dose. If you need to take high doses of acetaminophen for chronic pain, check with your doctor first.

Related Posts

Leave a Reply

Please leave correct email if you want us to contact you

Your email address will not be published. Required fields are marked *